June 6, 2017
On June 2, 2017, Bedford County Sheriff’s deputies and Bedford County Fire and Rescue units responded to two heroin overdose calls. In both incidents, narcan was administered and both victims were revived and transported to the hospital by EMS. Investigators later learned that the heroin consumed in both cases was laced with fentanyl.
Bedford County Sheriff’s vice investigators are working with our law enforcement (federal, state and local) partners in the area in trying to determine the origin of the heroin. A “full court press” is in effect to locate and vigorously prosecute those responsible for this criminal activity, Sheriff Brown said.
Bedford County Sheriff’s Office and Bedford County Fire and Rescue are working together in training all personnel on how to recognize and handle any evidence of heroin when responding to an overdose call. For officer safety concerns, first responders are trained to use special precautions when responding to these types of calls. Sheriff’s vice investigators will be issued narcan in the event they accidentally come in contact with these drugs.
In some cases, people are lacing heroin with carfentanil. Carfentanil is used to sedate large animals and is 100 times more toxic than fentanyl. In May 2017, an Ohio Police Officer overdosed during a traffic stop. While conducting a search of the vehicle his skin came in contact with the drug. It took four doses of narcan to revive him.